Alert archive / Minnesota / Tornado Warnings in 2023

Tornado Warning 16, NWS Grand Forks, ND

August 1, 2023Marshall County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Aug 1, 2023, 3:52 PM CDT for Marshall County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2023, 3:52 PM CDT (20:52 UTC)
Expired
Aug 1, 2023, 4:30 PM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 147 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:10 PM CDTTSTM WND DMG7 Wsw Grygla, MNLarge tree branches down on power lines causing power outage and hail of unknown size. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:52 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WFUS53 KFGF 012052
TORFGF
MNC089-012130-
/O.NEW.KFGF.TO.W.0016.230801T2052Z-230801T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
352 PM CDT Tue Aug 1 2023

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southeastern Marshall County in northwestern Minnesota...

* Until 430 PM CDT.
    
* At 352 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Espelie, or 21 miles northeast of Thief River
  Falls, moving southeast at 15 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Grygla and Espelie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4817 9582 4831 9588 4839 9560 4837 9560
      4836 9559 4818 9559
TIME...MOT...LOC 2052Z 330DEG 12KT 4829 9578 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

CJ
1 follow-up statement
137 
WWUS53 KFGF 012111
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
411 PM CDT Tue Aug 1 2023

MNC089-012130-
/O.CON.KFGF.TO.W.0016.000000T0000Z-230801T2130Z/
Marshall MN-
411 PM CDT Tue Aug 1 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN MARSHALL COUNTY...
    
At 410 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Espelie, or 21 miles northeast of Thief River Falls,
moving southeast at 20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Grygla and Espelie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4829 9587 4836 9559 4818 9559 4817 9582
TIME...MOT...LOC 2110Z 334DEG 16KT 4825 9575 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Perroux

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 1, 3:04 PM CDT, 48 minutes earlier.

Area forecast discussion, Aug 1, 3:04 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
304 PM CDT Tue Aug 1 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 224 PM CDT Tue Aug 1 2023

Activity remains isolated on the eastern edge of the instability
within the WAA regime across the MN lakes na trees area. This is
expected to slowly push east this afternoon. Attention in the near
term will be if and where convection can develop in ND. Most
likely along the wind shift line extending from near Cooperstown
towards Grand Forks south of which temps near 90F and 70 dew pts
supporting ample instability. With the effective 0 to 6km shear
in the 30 to 40kt range and ML CAPE around 3000J/kg initial storm
mode should be supercellular to multicellular, creating hail
potential to golfball size and winds to 60mph.

Another round of storms to monitor will be to the west and if a
MCS or linear system develop which could track to the east this
evening into the overnight. This would bring the threat of 60mph
winds should this occur as the convection moves into eastern ND
from the west.

Tomorrow will be a touch cooler as shower chances linger into the
morning hours with drier conditions into the afternoon and
evening. Highs in the mid to upper 80s expected.

.LONG TERM...(Thursday through Tuesday)
Issued at 224 PM CDT Tue Aug 1 2023

Key Messages:

-Seasonal Temperatures to end the week and into the weekend

-Precip chances hinge on thunderstorm activity and timing

Typical late summer pattern with weak forcing and as a result low
predictability exist with precip timing, coverage and placement
within the extended time frame. Ensemble guidance does suggest
potential for a wave and thunderstorms late Friday into Saturday
with rain potential up to 50%. There's a 50-60% chance for
greater than 0.1 inch rainfall, and 30-40% chance for greater than
0.25 inch rainfall.

Behind the wave NW flow returns and temps will be cooler with
highs in the 70s Sun and Mon vs 80s Thur - Sat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Aug 1 2023

Another round of thunder is moving near BJI early this afternoon.
Another convection continues to be difficult in discerning if and
where new activity will develop this afternoon and evening. With
drier air filtering in on north winds in DVL and soon to be GFK
went ahead and removed the thunder mention with chances 30 percent
or less. Did keep the mention at FAR. More likely scenario for
thunder will evolve tonight with activity in the west spreading
east southeast.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...JK
AVIATION...JK
Hazardous weather outlook, Aug 1, 1:55 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
155 PM CDT Tue Aug 1 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
155 PM CDT Tue Aug 1 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are expected across
the region in the afternoon and evening hours. Threats this
afternoon would be hail up to golf balls within discrete
thunderstorms. In the evening and overnight, storms threats change
to hail up to quarters and winds up to 70mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday theres a slight chance for thunderstorms for NW MN. The
main threat for these storms if they develop is lightning. The
probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 1, 10:16 AM CDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1016 AM CDT Tue Aug 1 2023

MNZ005-006-011615-
Roseau MN-Lake Of The Woods MN-
1016 AM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of northeastern Roseau
and northwestern Lake of the Woods Counties through 1115 AM CDT...

At 1015 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garden Island State Recreation Area, or 42 miles northeast of Roseau,
moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warroad, Wheelers Point, Arnesen, Springsteel Island, Angle Inlet,
Lude and Birch Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4935 9507 4937 9495 4933 9487 4932 9481
      4929 9482 4918 9479 4909 9475 4888 9468
      4882 9471 4878 9469 4875 9466 4889 9540
      4900 9549 4900 9515 4938 9514
TIME...MOT...LOC 1515Z 304DEG 27KT 4915 9495

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Aug 1, 3:34 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
334 PM CDT Tue Aug 1 2023

MNZ008-009-012100-
East Marshall MN-North Beltrami MN-
334 PM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of southeastern
Marshall and northwestern Beltrami Counties through 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Gatzke, or 22 miles northeast
of Thief River Falls, moving southeast at 10 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Grygla, Gatzke and Espelie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4830 9594 4844 9580 4836 9539 4817 9574
TIME...MOT...LOC 2034Z 312DEG 9KT 4833 9581

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CJ
Special weather statement, Aug 1, 3:38 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
338 PM CDT Tue Aug 1 2023

MNZ001-007-012115-
West Polk MN-West Marshall MN-
338 PM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of southern Marshall
and northwestern Polk Counties through 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oslo, or 16 miles north of Grand Forks, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warren and Tabor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4820 9670 4801 9679 4793 9698 4802 9707
      4805 9707 4807 9710 4810 9710 4811 9712
      4814 9713 4814 9714 4815 9714 4818 9706
TIME...MOT...LOC 2038Z 310DEG 9KT 4815 9707

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:16 AM CDTSpecial Weather StatementFGFLake of the Woods59 min
Aug 1, 3:34 PM CDTSpecial Weather StatementFGFPennington26 min
Aug 1, 3:37 PM CDTSevere Thunderstorm WarningFGFMarshall38 min
Aug 1, 4:03 PM CDTSevere Thunderstorm WarningFGFPolk57 min
Aug 1, 4:17 PM CDTTornado WarningFGFBeltrami, Clearwater, Marshall, Pennington43 min
Aug 1, 4:20 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFPolk55 min
Aug 1, 4:21 PM CDTSpecial Weather StatementFGFWadena39 min
Aug 1, 4:37 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake53 min
Aug 1, 4:50 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Pennington, Polk, Red Lake55 min
Aug 1, 5:04 PM CDTSpecial Weather StatementFGFOtter Tail41 min
Aug 1, 5:09 PM CDTSpecial Weather StatementFGFNorman51 min
Aug 1, 5:37 PM CDTSpecial Weather StatementFGFOtter Tail38 min
Aug 1, 5:42 PM CDTSpecial Weather StatementFGFClearwater, Mahnomen33 min
Aug 1, 6:00 PM CDTSpecial Weather StatementFGFClay, Clearwater, Mahnomen, Norman45 min
Aug 1, 6:18 PM CDTSpecial Weather StatementFGFOtter Tail57 min
Aug 1, 6:39 PM CDTSpecial Weather StatementFGFBecker, Clay, Hubbard, Mahnomen51 min

Nearby

Tornado Warnings in Minnesota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.